Minnesota, 2008

Hail in Minnesota, July 7, 2008

July 7, 2008 · NWS FGF · 2 events in 1 county or zone

A warm front lifted north into west central Minnesota, where it produced a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A warm front lifted north into west central Minnesota, where it produced a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 10:52 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1152 AM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO ABR LINE. KMVX HAS A LARGE AREA OF SHRA
AND TSRA OVER MUCH OF E ND AND THE RED RIVER VALLEY PORTION OF W MN.
WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT
DIFFER ON LOCATION AND TRACK OF SURFACE LOW. THUS...ENDED UP USING A
MODEL BLEND FOR THE FORECAST UPDATE.

WITH CONVECTION MORE WIDESPREAD AND MOVING E FASTER THAN PREVIOUSLY
EXPECTED...NEEDED TO ADJUST POP COVERAGE E A LITTLE FASTER. APPEARS
THAT MCV HAS DEVELOPED IN THE S PART OF THE RAIN SHIELD AND HAS
ASSISTED IN INTENSIFYING SOME STORMS ON THE S EDGE AND A COUPLE HAVE
HAD SVR HAIL SO FAR. ALTHOUGH WILL NEED TO CONTINUE TO MONITOR THIS
AREA THROUGH THE AFTERNOON...SINCE SVR IS SO ISOLATED...NOT PLANNING
ON ADDING SVR WORDING TO GRIDS AT THIS TIME. OTHERWISE...TEMPS HAVE
HELD DOWN IN RAIN AREA...SO HAVE ALSO CUT TODAYS HIGH TEMPERATURES
A BIT THERE. MINIMAL CHANGES DONE TO REST OF FORECAST.

&&

.AVIATION...
MVFR/IFR CIGS AND VSBYS EXPECTED TO CONTINUE THROUGH THE AFTERNOON
IN AREAS OF TSRA AND SHRA...WITH WINDS FROM E-NE AROUND 10KTS.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT MON JUL 7 2008/

DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND
TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS
HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR
FORECAST.

FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS
AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE
BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT
INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL
CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS.
EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP
TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL
BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO
MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL.

WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION
CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM
FALLING TOO FAR.

REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT
APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING.
AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA
CLOSER TO 850MB COLD POCKET.

NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED
NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH
BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER
RANGE AS IS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jul 7, 5:44 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 10:15 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             DAVENPORT               46.71N 97.07W
07/07/2008  E1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 7, 12:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             5 WSW HORACE            46.73N 97.00W
07/07/2008  E0.88 INCH       CASS               ND   PUBLIC

&&

MEWENS

The radar

The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilkin

When
July 7, 1:30 PM CST
Where
Wilkin County, 2.4 mi W of Campbell
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Public
Coordinates
46.100, -96.450

The hail varied in size from penny to golfball.

Hail, Wilkin

When
July 7, 6:30 PM CST
Where
Wilkin County, 2.02 mi ENE of Wolverton
Measured
0.75 in hail
Reported by
Public
Coordinates
46.590, -96.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125556, 125557.